KUALA LUMPUR - A Saudi woman, whose baby died because of negligence at a private hospital in the city nearly four years ago, has been awarded RM280,000 (S$110,000) in damages by the High Court here.
Turkyah Abdul Rahman Assiri, 31, who studies at the International Islamic University of Malaysia, was awarded RM200,000 in general damages and RM80,000 for pain and suffering in her case against gynaecologist Dr Seri Suniza Sufian of Prince Court Medical Centre.
Judicial Commissioner Rosilah Yop, delivering her decision in chambers, also ordered Dr Seri Suniza to pay the student RM25,000 in costs.
Turkyah and her husband, a PhD student at Universiti Teknologi Mara (UiTM), are currently back in Saudi for Ramadan. The baby in the suit was to have been their fourth child.
Turkyah's lawyer Abdul Razak Hashim told reporters that the court made the order over the damages after Dr Seri Suniza admitted liability on May 28 over medical negligence in October 2010.
However, the hospital, which had been also named a defendant, did not admit to negligence, leading to the charge against it to be withdrawn.
"The doctor admitted to liability and the judicial commissioner held that she was fully responsible over the action," said Abdul Razak, adding that it led to the removal of Turkyah's uterus and left her unable to ever conceive again.
He later told The Star that Turkyah and her husband were in court when the doctor admitted liability.
In her statement of claim filed on Jan 6, Turkyah said Dr Seri Suniza was negligent in administering Cytotec 100mcg to induce labour during delivery on Oct 16, 2010.
Abdul Razak said the baby was stillborn due to the use of the drug.
According to court papers, the drug, registered with the Drug Control Authority of Malaysia, was for the healing of duodenal and gastric ulcers.
In 2003, the Health Ministry wrote to the Malaysian Medical Association and the Association of Private Hospitals to warn against using the drug to induce labour.
In 2012, the ministry's pharmaceutical services division said the usage of the drug could lead to uterine rupture in patients with previous Caesarean section scars.